New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

TiaJoy
Regular Member


Date Joined Sep 2006
Total Posts : 59
   Posted 1/14/2007 12:49 AM (GMT -7)   
 I have heard that treatment for ms lowers your immune system, making ms patients more seceptable to illnesses. I haven't found any documentation on it though. I know it's probably a silly question, but with cold and flu season here, should I be worried?

uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 1/14/2007 7:22 AM (GMT -7)   

None of the standard treatments for MS (Avonex, Betaseron, Rebif, Copaxone) lowers your immune system.  They alter your immune system.  MS is a disorder of the immune system, after all: your immune system, which is the system that "attacks foreign invaders" like bacteria and viruses, killing them off -- is attacking your myelin. That's what causes the lesions.  So the drugs try to "train" the immune system to recognize your myelin as your myelin, and stop attacking it.

So you don't want to take any of the meds that are out there to fight colds and flu that claim to "speed up" your immune system.

But you definately want to get the flu shot, if you haven't already, and a pneumonia vaccine (this vaccine is good for a number of years..I think 10..so it's a one-time shot).  And you want to get the flu shot every year, as the flu strain changes every year.

While getting the flu shot isn't a guarantee that you won't get the flu...it does improve your chances of not getting it. Or if you do, it'll be mild.

We with MS don't want to subject ourselves to anything  (like the flu, or pneumonia) that increases our body temperature...gives us a fever...as that can make MS symptoms worse, for the duration of the fever. 

You can go to the National MS webpage and read their recommendations -- which strongly enourage folks with MS to get these shots.


...I am not a doctor, nor health professional, and don't pretend to be one, here.....


Kimber
Veteran Member


Date Joined Jun 2005
Total Posts : 1852
   Posted 1/14/2007 9:58 AM (GMT -7)   
Hi Tia,
 
    Not much to add to what Uppity already said but I did find an article that might be helpful to you.
 
Co-moderator for Multiple Sclerosis
 
Allow Healing Well to continue to help others, clink link for details

Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3550
   Posted 1/14/2007 11:11 AM (GMT -7)   
Hi Tia,

Although I am a newby to MS and this forum and I'm certainly no expert, my experience has been that I have not gotten more colds etc. since being diagnosed. I am a public school teacher and I am constantly exposed to germs. I usually get one cold a season and that is it. I got my cold this year in early Dec. and it was no worse or longer than usual. I also got the stomach flu in Oct. and same thing, no longer and no worse than usual. I have heard that the stomach flu can cause a flare of symptoms but it did not in my case. Good luck - stay positive.

Gretchen

TiaJoy
Regular Member


Date Joined Sep 2006
Total Posts : 59
   Posted 1/14/2007 12:53 PM (GMT -7)   
Thank you for your input, it has been very helpful. Uppity, thank you for the clear explaination, I was confused with how avonex effected the immune system.
Jen

photogirl1358
Regular Member


Date Joined Apr 2006
Total Posts : 299
   Posted 1/15/2007 5:33 AM (GMT -7)   

Hi there,

I was cold and flu free for a couple of years before diagnosis.  Now that I am on Betaseron, I got a virus that's been hanging around, mostly in my ears, for over a month now.  While it's pretty mild, its very annoying as it makes me dizzy and I will be rethinking my anti-flu shot stance for next year! yeah

Take care,

Shar


Diagnosed with MS April 2006
Longstanding anxiety and depression
Currently on Betaseron


whtedragons78
Regular Member


Date Joined Jun 2006
Total Posts : 74
   Posted 1/18/2007 11:38 PM (GMT -7)   
I suggested to my neuro about getting the flu shot, but he said to skip it this yr. I just started copaxone 3 months ago. WOW!! i cant believe its been 3 months already. Boy how time flies. The reason he said No on the vaccine was that we didnt want to confuse side effects that i might get/have from the copaxone and vice versa. Which made since to me. But we will be getting it next yr. yuck. Everytime i get one i always get sick the evening to day after the shot. And usually worse than if i would have just gotten it on my own. Go figure??!!!
Mother has MS, diagnosed 10 yrs ago.
Diagnosed with spastic colon in 2000.
Diagnosed with RRMS Sept 06
Provigil 100mg, Copaxone

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 11, 2017 4:09 PM (GMT -7)
There are a total of 2,904,139 posts in 318,725 threads.
View Active Threads


Who's Online
This forum has 158122 registered members. Please welcome our newest member, hollyylouissee.
381 Guest(s), 9 Registered Member(s) are currently online.  Details
moosie, Serenity Now, FoxRun, Lymess, Mark FW, Mergirl, Saipan Paradise, gumby44, lapilot